Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 3:33 AM CDT for Winona County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 3:33 AM CDT (08:33 UTC)
- Expired
- May 28, 1998, 4:30 AM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winona County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:45 AM CDT | Hail 0.75 | Winona, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS1 KLSE 280833 RRA SVRLSE MNC169-280930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 333 AM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WINONA COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 430 AM CDT * AT AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF WINONA... ABOUT 50 MILES NORTHWEST OF ... MOVING EAST 35 TO 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELBA BY 340 AM ROLLING STONE BY 355 AM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. RIECK/THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 28, 2:10 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 210 AM CDT THU MAY 28 1998 THUNDERSTORM CHANCES TODAY AND POSSIBILITY OF SEVERE ARE MAIN CONCERNS. LATEST SURFACE ANALYSIS HAS A LOW CENTER LOCATED OVER EASTERN NORTH DAKOTA COLD FRONT EXTENDING SOUTH OUT OF THE LOW INTO EASTERN NEBRASKA. 00Z ETA TAKES THIS FEATURE SLOWLY EAST TODAY AND HAS IT LOCATED FROM NORTHEAST WISCONSIN INTO CENTRAL IOWA THIS AFTERNOON. CURRENT KARX RADAR PICTURES SHOW THUNDERSTORMS MOVING ACROSS EASTERN MINNESOTA INTO WEST WISCONSIN. THESE STORMS LOOK TO HAVE BEEN AIDED BY INTERACTION WITH THE LOW LEVEL JET. THE ATMOPHERE SHOULD BE RATHER UNSTABLE AGAIN THIS AFTERNOON WITH CAPES IN THE 3000-4000 J/KG. MOISTURE ALSO WONT BE A PROBLEM WITH DEWPOINTS AT 850 MB OF 10 DEGREES C. BASCIALLY THE ENTIRE ARX CWFA WILL NEED A MENTION OF THUNDERSTOMS WITH AREAS MAINLY NORTH OF LA CROSSE BEING AFFECTED THIS MORNING...AND PLACES TO THE SOUTH OF LA CROSSE GETTING THE MOST ACTION THIS AFTERNOON. HIGH CAPE VALUES AND LIMITED SHEAR THIS AFTERNOON WOULD SUGGEST THAT THE MAIN THREAT WOULD BE LARGE HAIL. TEMPERATURES TODAY SHOULD BE ABLE TO RISE NICELY AGAIN WITH PLENTY OF SUNSHINE OUTSIDE OF THE MORNING THUNDERSTORMS. HAVE OPTED TO GO CLOSE TO NGM GUIDANCE VALUES AS A STARTING PLACE. THANKS TO GRB AND DMX FOR COORDINATION THIS MORNING. KING
In the hours before
Special weather statement, May 28, 1:54 AM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-280855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 154 AM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR ALL OF SOUTHEAST MN AND BUFFALO COUNTY IN WESTERN WI... AT 150 AM CDT...RADAR INDICATED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ABOUT 10 MILES NORTH OF ROCHESTER AND EXTENDING UP TO THE MINNEAPOLIS AREA. THE STORMS WERE MOVING TO THE EAST AT 30 TO 35 MPH. THESE STORMS WILL APPROACH LAKE CITY AND OAK CENTER IN WABASHA COUNTY BY 215 AM. THESE STORMS HAVE A HISTORY OF LARGE HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILIlTIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RIECK
Special weather statement, May 28, 1:54 AM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-280855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 154 AM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR ALL OF SOUTHEAST MN AND BUFFALO COUNTY IN WESTERN WI... AT 150 AM CDT...RADAR INDICATED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ABOUT 10 MILES NORTH OF ROCHESTER AND EXTENDING UP TO THE MINNEAPOLIS AREA. THE STORMS WERE MOVING TO THE EAST AT 30 TO 35 MPH. THESE STORMS WILL APPROACH LAKE CITY AND OAK CENTER IN WABASHA COUNTY BY 215 AM. THESE STORMS HAVE A HISTORY OF LARGE HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILIlTIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:22 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 53 min |
| May 28, 2:22 AM CDT | Severe Thunderstorm Warning | ARX | Dodge | 53 min |
| May 28, 3:15 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.